Objectives. To identify current fever management strategies and their basis, and to assess the frequency of alternating acetaminophen and ibuprofen.
Background. Practicing pediatricians confront the dilemma of elevated temperature and the anxiety this creates for parents. An informal survey of pediatricians revealed a variety of management strategies, including alternating acetaminophen and ibuprofen. There are no scientific data regarding alternating these 2 products.
Design. During professional meetings, pediatricians voluntarily filled out a 15-item questionnaire.
Results. One hundred sixty-one completed surveys were reviewed. Respondents were mostly general pediatricians (67.7%), with ≥20 years in practice (55.9%). Most respondents chose a temperature of 101oF to start antipyretic treatment (61.9%). A small percentage used discomfort alone as the indication (13%). The antipyretic of choice was temperature-dependent in 50% of respondents; 57% used ibuprofen for temperature ≥102°F. Fifty percent of respondents advised parents to alternate acetaminophen and ibuprofen. The method of alternation varied. The most common answers given for choosing a particular antipyretic regime were recommendations of the American Academy of Pediatrics (29%) and opinions of colleagues and mentors (25%). Physicians with <5 years of practice were significantly more likely to alternate antipyretics (69.7%).
Conclusion. Acetaminophen and ibuprofen are commonly being used in an alternating manner for management of fever. There is presently no scientific evidence that this combination is safe or achieves faster antipyresis than either agent alone. There is evidence that the improper use of these agents may cause harm. Despite 29% of participants citing American Academy of Pediatrics recommendations as the basis for fever management, no such policy or recommendations exist. The observation that this practice is more common in younger practitioners may reflect their continued anxiety about fever (fever phobia). Until properly controlled studies have assessed the risk of combining these 2 products, practitioners should proceed with caution.
Pediatricians manage the problem of fever on a daily basis. The dilemma of increased temperature in a child and the associated parental anxiety are ubiquitous clinical challenges.
Recently, while 1 of the authors (J.G.) was conducting ward rounds, he noticed that residents, as well as practicing pediatricians, managed fever in a variety of ways. Differences included choice of antipyretic, indications for use, dosing, and frequency. Pediatricians as well as residents frequently alternated acetaminophen and ibuprofen, especially in cases of persistent fever. An informal survey of residents indicated that practice patterns were learned from senior residents, faculty attendings, and private practitioners.
A Medline search of the literature from 1970 to 1998 revealed no scientific data on methods of alternating acetaminophen and ibuprofen or on how to safely administer this combination. The practice of combination therapy for antipyresis has been the subject of several letters to the editor, in which the authors expressed significant concern.1,,2 Because of the lack of information regarding this practice, in an effort to determine how often and what method of combination therapy is being used, we surveyed practicing pediatricians on their patterns of antipyretic therapy and their approach to fever management.
Pediatric practitioners were recruited during professional meetings to complete a 15-item questionnaire regarding fever management. Participation was self-selected and strictly voluntary. Multiple-choice questions were asked regarding fever instructions, temperature for initiation of treatment, type of antipyretic used, and dosing schedule. Participants were specifically asked whether they alternate acetaminophen and ibuprofen. If so, method of alternation was asked. In addition to demographic data, we inquired about the basis for their particular fever management practice.
Participants were not compensated for their participation. Questionnaires were returned on an anonymous basis. Questionnaires that did not contain greater than 80% of the questions answered or that did not have an answer to the question: “Do you alternate antipyretics for the treatment of fever?” were considered incomplete. Incomplete questionnaires were discarded.
One hundred sixty-one complete surveys were reviewed between February 1998 and October 1998. The majority of pediatric practitioners responded that they personally gave fever instructions (151/161 = 94%) to the parents. Instructions were given during both well and sick visits (104/161 = 67%). Verbal communication was the method of choice (91/157 = 58%). Two percent of the respondents (3/157) gave written instructions only, whereas 40% (63/157) used both written and verbal instructions.
The majority of the participants started pharmacological antipyretic treatment at a temperature of 101°F (99/160 = 62%). However, 18 of the participants began treatment at temperature of 100.5°F (11%) and 22 participants began treatment at temperature of 102°F or greater (14%). Twenty-one participants (13%) used discomfort as the primary indication for antipyretic use without regard for temperature (Table 1).
Thirty-three percent of the respondents chose acetaminophen 10 mg/kg every 4 hours as their antipyretic of choice with an equal number using acetaminophen 15 mg/kg every 4 hours. Twenty-two percent of the respondents chose ibuprofen 10 mg/kg every 6 hours and 8% chose ibuprofen 7.5 mg/kg every 6 hours (Table 2). Fifty percent of the responders (80/160) stated that their choice of a particular antipyretic was temperature-dependent, many specifying the use of ibuprofen for temperature greater than 102°F (46/80). Most practitioners asked parents to specify the antipyretic formulation available at home mg/mL (125/158 = 79%). Twenty-one percent of the participants reported not asking this particular question.
The majority of doctors (113/158 = 72%) specified a minimum age of 2 months for instructing parents to use acetaminophen. Although 54% of the respondents specified a minimum age of 6 months for ibuprofen treatment, 31% admitted using ibuprofen earlier than 6 months of age.
When asked if they advised parents to alternate acetaminophen and ibuprofen, 80 of 161 participants answered yes (50%). Fifty-five of 80 (69%) specified their method of alternation. The most frequent pattern was acetaminophen every 4 hours alternating with ibuprofen every 6 hours (26/55 = 47%). Other methods of alternating these 2 products included alternating acetaminophen with ibuprofen every 3 hours (12/55 = 22%) or every 2 hours (5/55 = 9%). One third of the respondents did not specify their method of alternation (25/80).
When asked the basis for using a particular antipyretic regime, the most frequent answer was recommendations from the American Academy of Pediatrics (AAP; 29%) followed by opinions of mentors or colleagues (26%), journal articles (16%) and experience (14%),Physicians' Desk Reference (7%), and The Harriet Lane Handbook (8%; Table 3).
Sixty-eight percent of the respondents were general pediatricians in private practice. Seventeen percent of the respondents were general pediatricians in hospital-based practices. A group of 15% of the respondents included family practitioners, nurse practitioners, and pediatric specialists. Forty-four percent of the respondents had >20 years of practice and 56% had <20 years. The majority of the pediatricians were in solo practice (83/160 = 52%). Of the 77 pediatricians who were in group practice, 22 (30%) had a formal policy regarding fever management. There was a relationship between alternating antipyretics and years in practice. Practitioners with <5 years of practice (23/33 = 70%) were more likely to alternate versus practitioners with >5 years of practice (56/124 = 45%;P = .018 by Fisher's exact test).
Solo versus group practice did not seem to be related to alternating antipyretics. Fifty-five percent of group practitioners admitted to alternating (43/77) compared with 46% of solo practitioners (37/81). This 10% difference did not achieve statistical significance (P = .21).
The subsets of respondents who were in group practice were evaluated separately. If a formal policy for antipyretic use existed, there was greater likelihood that alternate dosing would be recommended. Among 74 participants in group practice, 22 (30%) had a formal policy for fever management. Sixteen of 22 used alternate dosing (73%;P = .07), while of 52 participants in group practice without a formal policy, only 25 (48%) admitted to alternating antipyretics. When comparing predictors of alternate dosing, years in practice and group versus solo practice, only years in practice was significant (P = .018) in predicting the possibility of using acetaminophen and ibuprofen as a combination for the management of the febrile child.
Standard pediatric textbooks define fever as a rectal temperature over 38°C (100.4°F) and an oral temperature of 37.8°C (100°F).3 This elevation in body temperature is mediated by an increase in the hypothalamic heat regulatory set point. Prostaglandin resets the heat regulatory set point, leading to constriction of the blood vessels, heat production, and elevation of temperature.4
Acetaminophen is a paraamenophenol derivative that inhibits cyclooxygenase and, therefore, the formation and release of prostaglandin. Its absorption takes places in the gastrointestinal tract and it reaches a peak plasma concentration in 30 to 60 minutes. Adverse effects include development of allergic reaction resulting in a pruritic rash seen in <1% of the cases and hepatotoxicity following overdose, which may lead to organ degeneration and even death.5
Ibuprofen has been approved for the management of fever in children greater than 6 months of age since 1989. Ibuprofen is a nonsteroidal anti-inflammatory propionic acid derivative that, similar to acetaminophen, inhibits the biosynthesis of prostaglandin and prevents temperature elevation. Absorption takes place in the gastrointestinal tract reaching peak plasma concentration in 2 hours. As with acetaminophen, metabolism takes place in the liver. Ninety percent is excreted in the urine as a metabolite.5
When the 2 products are administered in equal doses (mg/kg), ibuprofen provides greater temperature reduction and longer duration of antipyresis.6,,7 In 1992, Walson et al8demonstrated that when equally potent doses of either acetaminophen or ibuprofen were administered, equal antipyretic response occurred. The rate of temperature decline and maximal reduction of fever was equivalent for patients receiving acetaminophen (15 mg/kg) and ibuprofen (10 mg/kg). Both regimes were equally well tolerated. Our concern is not the efficacy of these 2 products but the possibility of dosing errors. Iatrogenic intoxication secondary to therapeutic intent with acetaminophen has been well documented. 9 Instructing parents to alternate acetaminophen and ibuprofen could be confusing and the possibility of dosing errors might be increased. Fifty percent of those who responded to our survey admitted to alternating acetaminophen and ibuprofen. The methods of alternation varied. Alternating acetaminophen every 4 hours with ibuprofen every 6 hour, not only exceeds the recommended daily dose, but it does not specify which antipyretic should be administered at the 12th hour (acetaminophen, ibuprofen, or both). Alternating acetaminophen and ibuprofen every 2 hours also exceeds the recommended daily dose of no more than 5 doses in 24 hours. The dosing schedule themselves have inherent flaws, which could lead to double dosing during each 24-hour cycle (Table 4).
In 1997, a retrospective study by Rivera-Penera et al9reviewed patients 19 years or younger admitted with the diagnosis of acetaminophen intoxication. Seventy-three charts were reviewed. They found that 10 of the 14 children in the study <10 years of age had significant hepatotoxicity manifested by elevated liver enzymes. Unintentional overdoses were given by caregivers. The usual mistake was failure to read properly or understand label instructions regarding dosing and difference of dosage in the formulary. This lead to overdose by teaspoon (500 mg/5 mL) quantities of infant drops (80 mg/.8 mL) being given and substitution of adult tablets (325 mg) for chewable tablets (160 mg). Lack of awareness that multiple overdoses were given, lead to delayed referral and management.
In 1998, Heubi et al10 draw attention to the possibility that parents may perceive acetaminophen as a safe drug and are unaware of the potential consequences when given incorrectly. Forty-seven charts of patients 5 weeks to 10 years of age with reported acetaminophen-associated hepatotoxicity were reviewed. Twenty-three of the patients died. Accidental overdoses of acetaminophen were given to 21 patients 2 years of age or younger. Seven received adult preparation of acetaminophen and 14 received excess doses of pediatric formulation.
Recommended dosages of acetaminophen, when combined with alcohol ingestion, fasting, or other medications, may be toxic. Medications may enhance use of the cytochrome P450 and increase production of toxic metabolites. Fasting causes impairment of the glutathione pathway, which may lead to liver toxicity secondary to lack of conjugation ofN-acetyl-p-benzoquinone-imine, a toxic metabolite of acetaminophen.9,,10 This assumes clinical relevance, because sick children are often nutritionally deprived because of their illness, and parents commonly administer cold remedies, which may contain alcohol.
Nonsteroidal antiinflammatory agents have been associated with gastrointestinal discomfort, skin rashes, visual disturbances, and headaches with therapeutic use in adults.5 In the past 5 years, there have been 3 cases of acute flank pain and nonoliguric renal dysfunction in adolescents after the use of nonsteroidal antiinflammatory agents documented in the literature.11,,12In 1 of the cases, ibuprofen was used solely, in 2 cases the combination of acetaminophen and a nonsteroidal antiinflammatory agent was used.
Control of fever is a major issue for physicians caring for children. Whether this represents a beneficial therapeutic intervention or is a reaction to parental concern has been studied by Schmitt,13 who described the entity of fever phobia. His study confirmed the high level of anxiety that a febrile child generates for the caregivers. Combination treatment of fever with aspirin and acetaminophen was documented in the 1970s. The rate and degree of temperature reduction was not greater with combination therapy, but the antipyretic effect was significantly more sustained.14 Schmitt suggested that parents should not give alternating dosages of acetaminophen and aspirin because “this aggressive approach may suggest to the parents that fever is a grave situation.”13
More than 2 decades later, caregivers find themselves facing the same predicament, combining 2 agents for the management of febrile children. There is no scientific evidence comparing the use of acetaminophen or ibuprofen as single agents versus the effect of combined therapy.
Both acetaminophen and ibuprofen act via similar mechanism of action; they are both absorbed by the gastrointestinal tract, metabolized by the liver, and excreted in the urine. In certain settings such as hypovolemia, inhibition of prostaglandin synthesis by nonsteroidal antiinflammatory agents may impair renal perfusion.11,,15McIntire et al11 suggest that in states of renal ischemia, “acetaminophen accumulates in the renal medulla and its metabolite may result in medullary cellular necrosis.” Theoretically, these 2 products may act synergistically and produce tubular toxicity.
Rivera-Penera et al9 describe misreading the product label as 1 of the causes leading to overdosing with therapeutic intent. In our survey, most practitioners answered yes to the question: “Do you ask parents the antipyretic formulation available at home?” Surprisingly, 20% provide advice without asking this question. Because of the multiple types and concentration of formulations available from different manufacturers, not asking parents to specify the formulation available at home when providing instructions on fever management could lead to dosing errors.
During a period of 6 months, the Long Island Regional Poison Control Center at Winthrop University Hospital in Mineola, New York, received 6 calls regarding the combined use of acetaminophen and ibuprofen for fever management.2 Parents who were advised by their pediatrician to alternate acetaminophen and ibuprofen called because they were not certain about the timing and dosing of each medication.
Twenty-nine percent of respondents stated following AAP recommendations as their basis for fever management practice. At present, the AAP does not have guidelines or recommendations on the use of pharmacologic antipyretics for the management of the febrile child.
Our survey showed that alternating antipyretics is a common practice among pediatricians. In 1985, Kramer et al16reviewed fever phobia and concluded that “undue fear of fever and overly aggressive attitude toward its treatment are epidemic among parents of febrile infants and young children.” Alternating antipyretics could be the result of such fear. In our study, the likelihood of alternating antipyretics increased with decreased years in practice. This could mean that, pediatricians with less experience are more likely to succumb to parental fever phobia, becoming part of the epidemic, while pediatricians with greater experience are more likely to be immune.
Alternating acetaminophen and ibuprofen can be confusing to the caregivers, potentially leading to incorrect dosing of either product; this may inherently lead to double dosing. All factors may increase the risk for toxicity.
In addition to lack of evidence for the safety of this combination, there is no scientific evidence that the combination achieves faster antipyresis or has greater efficacy than either agent used alone. Until properly controlled studies have assessed the risk of combining these 2 products, it may be prudent to advise parents to use 1 single agent during the management of the febrile child.
- Received April 23, 1999.
- Accepted September 23, 1999.
Reprint requests to (C.E.M.) Department of Pediatrics, Winthrop University Hospital, 2 S Marion Pl, 2-H, Rockville Centre, NY 11570. E-mail:
- AAP =
- American Academy of Pediatrics
- ↵Hay W, Groothuis JR, Hayward AR, Levin MJ. Current Pediatric Diagnosis and Treatment. 13th ed. Stanford, CT: Appelton and Lange; 1997
- ↵Berhaman RE. Nelson Textbook of Pediatrics. 14th ed. Philadelphia, PA: WB Saunders Co; 1992
- ↵Gilman AG, Rall TW. Goodman and Gilman's the Pharmacologic Basis of Therapeutics. 8th ed. New York, NY: Pergamon Press; 1990
- McIntire SC,
- Rubenstein RC,
- Gartner JC,
- Gilboa N,
- Ellis D
- Wattad A,
- Feehan T,
- Shepard F
- Kramer MS,
- Naimark L,
- Leduc DG
- Copyright © 2000 American Academy of Pediatrics